A drug overdose occurs when the body has been overloaded with either prescription medication or an illicit substance. Under normal circumstances, our body’s metabolism would be able to detoxify the substance in order to avoid its potentially harmful effects. However, once this threshold has been breached, the drug’s side effects begin to harm users both physically and mentally.
The Dangers of Overdose
Side effects of an overdose can be more than harmful…they can be potentially fatal. And what’s more, the physical symptoms depend on the type of drug consumed.
In a situation where every second counts, recognizing the symptoms of an accidental or intentional overdose could save a life. With that in mind, let’s take a look at what happens to your body during an overdose situation when one of three common drugs are consumed.
Opiates, such as heroin, and prescription pain pills like Vicodin, are psychoactive drugs that directly affect the region of the brain that regulates breathing. Along with respiratory depression, two additional signs of an opiate overdose include small, contracted pupils and unconsciousness.
Respiratory depression, being the most alarming symptom, is the last to occur in the opioid overdose triad. Breathing will become erratic, and then shallow. If the person’s condition is not addressed, breathing may completely cease.
Stimulants, such as cocaine and meth, produce a very brief sense of euphoria. For instance, the sensation of a cocaine high lasts, on average, about half an hour. Commonly, an overdose brought on by either of these stimulant drugs occurs when someone attempts to maintain or achieve a certain high.
Stimulants affect two key areas of the body: the brain and the heart. The effects of cocaine and meth focus on the central nervous system, increasing the production of dopamine. With increased amounts, the cells in the nervous system cannot effectively communicate muscle movement, causing seizures.
Blood flow regulation is also compromised, causing an erratic heart rate. If not addressed by a medical professional, the user is at the risk of suffering a heart attack or stroke. Furthermore, if a blood vessel ruptures in the brain, the user could suffer a fatal aneurysm.
Meth is especially dangerous when injected. Due to the chemicals that are used to produce meth, a toxic mix can cause an overdose in a first-time or long-time user. Overdose is most common among meth users who administer the drug intravenously. Symptoms of a meth overdose also include violent or erratic behavior, sweating and loss of muscle control.
Sedatives, or tranquilizers, are typically used to treat symptoms of insomnia and anxiety. Focusing on the central nervous system, sedatives like Xanax and Valium, slow down brain and body functions.
Unless taken in extreme doses, like in the case of an attempted suicide, overdosing on sedatives alone is very uncommon. An overdose is more likely to occur when sedatives are mixed with alcohol, or other drugs such as opiates or barbiturates.
A sedative overdose may begin with dizziness and vomiting. The next stage of the overdose involves the user being incoherent and taking labored breaths. If the signs are ignored, the user can go into shock, and even fall into a comatose state.
View the original article: